Doxycycline: An Antibiotic for Acne

Image of doxycycline prescription for acne

Everything you need to know about doxycycline for acne:

Doxycycline is an oral antibiotic, which can come as capsules or tablets. Among other things, doxycycline is frequently used as an acne medication. When taken properly, this medication will target and kills the acne-causing bacteria in your pores, while also minimizing any inflammation of the skin. Doxycycline is typically only used for moderate to severe acne, and is almost always combined with topical retinoids or benzoyl peroxide. Doxycycline, as with all antibiotics, should not be taken for extended periods of time, as the acne-causing bacteria can build up a resistance to the treatment.

Where do I get doxycycline?

Doxycycline is a prescription medication, which can only be obtained through a physician. Although general practitioners (GP’s) and family doctors offer acne consultations, dermatologists are the most qualified professionals for diagnosing and treating your acne. If you visit a dermatologist, they will diagnose your condition and provide you with a personalized treatment plan, which almost always includes a prescription medication.

 

How to take doxycycline:

Your dermatologist will provide you with specific instructions for using doxycycline, which will likely be either once or twice a day. Follow the tips below to avoid any irritating side effects.

Tips for avoiding side effects:

Doxycycline is a powerful antibiotic, which among other thing, can cause skin irritation and upset stomach. By following these instructions, you will significantly reduce your likelihood of experiencing these adverse reactions:

  • Take doxycycline after a full meal and with a large glass of water. Eating a meal will reduce your risk of upset stomach, and the glass of water will reduce irritation on your throat.
  • After taking doxycycline, avoid lying down for at least an hour. Staying on your feet will reduce your chances of irritating your esophagus, which can produce a heart-burn like sensation.

A couple of things to keep in mind:

  • This medication can make you sensitive to the sun. Apply sunscreen every morning (of at least SPF 30) and do not go tanning.
  • Avoid taking this medication with any dairy products; which can cause the medication to become less effective.
  • Consistent usage is key! Doxycycline only works if you take is regularly and correctly. Even if your acne is improving, finish the full course that the doctor prescribed. If you stop short, your acne may return worse than before.

Allergy warning:

While it is rare, some people are allergic to doxycycline. If you experience any of the following symptoms of an allergic reaction, stop taking your medication immediately and seek emergency help:

  • Hives
  • Difficulty breathing
  • Swelling of your face, lips, tongue, or throat
References

Amin, Kathani, MD, and Christy C. Riddle, MD. “Common and Alternate Oral Antibiotic Therapies for Acne Vulgaris: A Review.” Journal of Drugs in Dermatology 6.9 (2007): 873-79. Web. <http://jddonline.com/articles/dermatology/407>.

“Doxycycline: MedlinePlus Drug Information.” U.S National Library of Medicine. U.S. National Library of Medicine, n.d. Web. <http://www.nlm.nih.gov/medlineplus/druginfo/meds/a682063.html>.

4 thoughts on “Doxycycline: An Antibiotic for Acne

  1. Doxycycline should be taken in which the doctor and/or pharmacist indicates. Taking with food can reduce the effectiveness of the medication. If one experiences side effects, medication can be taken with food. Again, this will reduce the effectiveness of the drug.

  2. I have acne only in winter time. This December my doctor prescribed me the doxycycline for 3 months 100 mg per day. It helped a lot – cleared my face as it was summer. But after 2,5 weeks i stopped as I was afraid of taking the antibiotics for such a long period. Now acne is back and even worse. Here are questions: should i start taking it again and would it work after the break? And is that really ok to take antibiotics for 3 months? won’t it kill my internals?

  3. I ve been on this medication 4 at least 4 mnts at a stretch. My acne was next to gone. Then I stopped & they are back leaving black spots all over my body since they all itch. What do I do?

Let's hear your thoughts!